Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 17, 2017, 4:40 PM EDT for Clinton County, Gratiot County, Michigan. It was in force for 12 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2017, 4:40 PM EDT (20:40 UTC)
- Expired
- Jun 17, 2017, 4:52 PM EDT
- In force
- 12 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clinton County, MI, Gratiot County, MI
The radar
The Detroit radar (KDTX), 91 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 4:40 PM EDT | TSTM WND DMG | 2 Nne Bannister, MI | DELAYED REPORT FROM SATURDAY. WIND DAMAGE INCLUDED ROOF DAMAGE TO A COUPLE OF BARNS, A HOUSE, AND A MOBILE HOME, TREES UPROOTED, TREES SNAPPED OFF. DAMAGE OCCURRED FROM INTERSECTION OF MCCLELLAND AND TAFT ROADS, AND WENT ENE TO GRATIOT/SAGINAW COUNTY BORDER AN |
| Jun 17, 4:40 PM EDT | TSTM WND DMG | 3 Nne Bannister, MI | FOUR TREES DOWN IN ELBA TOWNSHIP. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 700 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.3
The text
As transmitted.
400 WUUS53 KGRR 172040 SVRGRR MIC037-057-172115- /O.NEW.KGRR.SV.W.0012.170617T2040Z-170617T2115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Rapids MI 440 PM EDT SAT JUN 17 2017 The National Weather Service in Grand Rapids has issued a * Severe Thunderstorm Warning for... Southeastern Gratiot County in central Michigan... Northeastern Clinton County in south central Michigan... * Until 515 PM EDT. * At 440 PM EDT, a severe thunderstorm was located between Ashley and Elsie, or 12 miles northeast of St. Johns, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Elsie... Bannister... PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4306 8449 4322 8443 4322 8437 4305 8437 TIME...MOT...LOC 2040Z 270DEG 34KT 4316 8441 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ CAS
1 follow-up statement
690
WWUS53 KGRR 172052
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
452 PM EDT SAT JUN 17 2017
MIC037-057-172101-
/O.CAN.KGRR.SV.W.0012.000000T0000Z-170617T2115Z/
Gratiot MI-Clinton MI-
452 PM EDT SAT JUN 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRATIOT AND
NORTHEASTERN CLINTON COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Rapids.
LAT...LON 4306 8449 4322 8443 4322 8437 4305 8437
TIME...MOT...LOC 2049Z 270DEG 34KT 4316 8426
$$
CASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:28 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Jun 17, 3:28 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 328 PM EDT Sat Jun 17 2017 LATEST UPDATE... Synopsis/Short Term/Long Term/Marine .SYNOPSIS... Issued at 328 PM EDT Sat Jun 17 2017 A cold front will move across Lower Michigan Sunday paving the way for a few days of much cooler and drier air across the state. We'll likely see showers and thunderstorms tonight ahead of the front, a few of which could produce strong winds and torrential rain. && .SHORT TERM...(This evening through Monday night) Issued at 328 PM EDT Sat Jun 17 2017 Forecast concerns deal with convective trends tonight and Sunday. Mesoanalysis shows much of the convective inhibition has eroded. We're sitting on 1500-2000j/kg SBCAPE and Li's near -3c. A ribbon of higher PWATs exists from Saginaw Bay to Grand Haven...in the area of the current showers and thunderstorms. We'll likely see an uptick in convective activity this afternoon and tonight, especially if we can increase heating as clouds thin from the south. Low pressure moves northeast toward the cwa and drags a cold front with it. We could see quite a bit of rain again across the central cwa. Additionally, shear values near 40kts could result in strong to perhaps severe storms, especially over the southeast cwa ahead of the low. These showers and storms will linger into Sunday until the cold front moves through. Cooler and drier air will flow over the cwa Monday and monday night with dewpoints falling back into the lower 50s. .LONG TERM...(Tuesday through Saturday) Issued at 328 PM EDT Sat Jun 17 2017 Models have been consistent showing a decent shortwave in the northwest flow aloft passing through the state on Tuesday. H5 temps associated with this feature are progged to be near -20C, which supports the possibility of some hail with any stronger storms at peak heating. Consistency also still exists for a dry day on Wednesday with a brief period of surface ridging. However a returning warm front from the southwest will bring back the threat of showers and tstms Wednesday night into Thursday. Details become sketchy toward the end of the week as GFS/ECMWF differ on handling of system moving across srn Canada. This system eventually sends a cold front through the region, but timing and strength of that front is unclear at this time. The ECMWF looks much cooler than the GFS next for Saturday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 157 PM EDT Sat Jun 17 2017 Have decided to keep thunder out of the TAFs until after midnight. Currently most of the shower/tstm activity is passing north of the TAF sites and once the MCV currently over wrn lwr MI is east of the area, subsidence in it's wake should limit convective development. Coverage of showers and storms is expected to increase later this evening and continue overnight as the low level jet increases and the cold front/upr shortwave trough approaches from the west. IFR or lower conditions may develop if heavier rains set up over the terminals. Also, A band of MVFR cigs will likely accompany the cold frontal passage late tonight/early Sunday morning, impacting any one TAF site for 3-4 hours. South-southwest sfc winds will be 10-20 knots today and tonight, shifting westerly Sunday morning. && .MARINE... Issued at 328 PM EDT Sat Jun 17 2017 No marine issues expected during the next few days. Cooler air will arrive Sunday night and boost waves heights to 1 to 3 feet by Monday. && .HYDROLOGY... Issued at 1202 PM EDT Sat Jun 17 2017 Showers and thunderstorms moved through West Michigan prior to sunrise...with a swath of one to three inch amounts across northern portions of Ottawa and Kent counties. The Rogue River at Rockford rose almost 2 feet in a few hours this morning due to the runoff from these storms...but has already started to fall. Satellite shows mesoscale vortex over Chicago...with plenty of moisture available ahead of this feature. Expect showers and thunderstorms to develop this afternoon through tonight...and maintain a southwest to northeast orientation along the axis of highest precipitable water values. Heavy rainfall will definitely be possible given the high moisture availability and increased precipitation efficiency. Could see quick rises on some of the smaller rivers across the region through Sunday morning...but above bankfull rises are not anticipated at this time. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...04 SHORT TERM...04 LONG TERM...Meade AVIATION...Meade HYDROLOGY...MWS MARINE...04
Hazardous weather outlook, Jun 17, 4:13 AM EDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 413 AM EDT Sat Jun 17 2017 MIZ037>040-043>046-050>052-056>059-064>067-071>074-180815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 413 AM EDT Sat Jun 17 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Periodic thunderstorms are likely today with locally heavy rain. The strongest storms could contain gusty winds and hail. For tonight, the risk for severe weather will likely be near the Michigan-Indiana border. Damaging wind gusts and large hail will be possible along with heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Some scattered thunderstorms are possible at times Monday through Friday, with the exception of Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. LMZ844>849-180815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 413 AM EDT Sat Jun 17 2017 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Periodic thunderstorms are likely today with locally heavy rain. The strongest storms could contain gusty winds and hail. For tonight, the risk for severe weather will likely be near and south of South Haven. Damaging wind gusts and large hail will be possible along with heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday will be somewhat choppy with 2 to 4 foot waves expected with westerly winds. Some scattered thunderstorms are possible at times Monday through Friday, with the exception of Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. Hoving
In the hours before
Local storm report, Jun 17, 3:19 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
319 PM EDT SAT JUN 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 1 SSW SPARTA 43.14N 85.72W
06/17/2017 M3.94 INCH KENT MI COCORAHS
APPROXIMATELY A 13 HOUR TOTAL.
&&
CASSpecial weather statement, Jun 17, 4:31 PM EDT, 9 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 431 PM EDT SAT JUN 17 2017 MIZ052-172100- Gratiot MI- 431 PM EDT SAT JUN 17 2017 ...SIGNIFICANT WEATHER ADVISORY... At 430 PM EDT, Doppler radar was tracking intensifying thunderstorms along a line extending from near Ithaca to near Maple Rapids. Movement was to the east at 35 mph. Winds in excess of 40 mph with downed tree limbs will be possible with these storms. Locations impacted include... Ashley... Bannister... PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy downpours are also occurring with these storms... along with cloud to ground lightning. Seek shelter from lightning inside a sturdy structure. && LAT...LON 4312 8463 4329 8454 4329 8437 4312 8437 TIME...MOT...LOC 2029Z 269DEG 31KT 4329 8453 4312 8464 CAS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:21 AM EDT | Special Weather Statement | GRR | Allegan | 54 min |
| Jun 17, 3:23 AM EDT | Special Weather Statement | GRR | Lake, Mason, Muskegon | 97 min |
| Jun 17, 3:57 AM EDT | Special Weather Statement | GRR | Barry | 93 min |
| Jun 17, 5:40 AM EDT | Special Weather Statement | GRR | Ionia | 50 min |
| Jun 17, 6:23 AM EDT | Areal Flood Advisory | GRR | Kent, Ottawa | 6 hr |
| Jun 17, 6:46 AM EDT | Special Marine Warning | GRR | 29 min | |
| Jun 17, 7:18 AM EDT | Special Weather Statement | GRR | Kent, Montcalm | 57 min |
| Jun 17, 4:31 PM EDT | Special Weather Statement | GRR | Gratiot | 29 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.